Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 105, NWS Kansas City, MO

May 26, 2000Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2000, 6:15 PM CDT for Leavenworth County, Wyandotte County, Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 6:15 PM CDT (23:15 UTC)
Expired
May 26, 2000, 7:15 PM CDT
In force
60 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:27 PM CDTHail 2.75Basehor, KS
May 26, 6:51 PM CDTHail 1.75Piper, KS
May 26, 6:51 PM CDTThunderstorm Wind 52 ELinwood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 262317 COR
SVRMCI
KSC103-209-270015-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  WYANDOTTE COUNTY IN NORTHEAST KANSAS 

* UNTIL 715 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LINWOOD...OR ABOUT 14 MILES NORTHWEST OF
  OLATHE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONNER SPRINGS AT 620 PM CDT
  BASEHOR AT 625 PM CDT
  LANSING AT 635 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUS!E LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3901 9519 3898 9503 3904 9489 3914 9467
          3941 9515

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 26, 2:45 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT FRI MAY 26 2000

WELL...ACTIVE WX FOR TONIGHT STILL APPEARS ON TAP AND SITUATION
APPEARS TO BE EVOLVING ABOUT AS EXPECTED MINUS A FEW DETAILS.
SUBSIDENCE BEHIND LEAD WAVE ALLOWING FOR RAPID DESTABILIZATION TO
OCCUR ACROSS CENTRAL AND EASTERN KS.  SUBSIDENCE SHOULD ALSO KEEP CU
ALG MULTIPLE BOUNDARIES OVER ERN KS FROM DOING MUCH FOR NEXT SVRL
HOURS.  UPSHOT OF THIS IS ADDITIONAL DESTABILIZATION SHOULD
OCCUR...WHICH HAS IMPLICATIONS FOR NEED FOR MENTION OF SVR AND FF
WATCH.

SEE NO REASON FOR SUPERCELLULAR ACTIVITY NOW FORMING OVER CNTRL KS
TO DIMINISH (ALTHOUGH IT MAY BECOME MORE OF A MULTICELL COMPLEX) AS
IT MOVES EAST SINCE AMS IS RAPIDLY RECOVERING.  WITH UPPER SUPPORT
FROM WAVE MOVING THRU WRN KS AND LACK OF CAP...ACTIVITY SHOULD BE
WIDESPREAD.  LOW LEVEL WINDS HAVE VEERED SOME THIS AFTERNOON...BUT
MODELS SUGGEST WINDS WILL BACK AGAIN SOMEWHAT.  AS USUAL...LLJ WILL
INCREASE IN SPEED TONIGHT AND APPEARS AS THOUGH WILL BUMP UP AGAINST
EFFECTIVE BOUNDARY THAT APPEARS WILL SET UP NEAR I-70.

WITH COPIOUS AMOUNT OF WATER AVAILABLE...EXPECTED WIDESPREAD
RAINFALL FROM CONVECTIVE COMPLEX (THAT MAY HAVE AT LEAST SOME
TRAINING TO IT)...AND ANTECEDENT RAINFALL...AM PLANNING FFW WATCH
FOR SRN ZONES.  FFG VALUES FAIRLY LOW IN A FEW SPOTS...LESS THAN AN
INCH.  SOME SPOTS IN PROPOSED WATCH SOMEWHAT HIGHER...BUT STILL
THINK WATCH IS A GOOD IDEA.  NRN ZONES MAY END UP WITH DECENT
RAINFALL AS WELL...BUT ANTECEDENT RAIN WAS ONLY AROUND A HALF INCH
COMPARED TO 1-2 SOUTH OF I-70.  WILL JUST MENTION +RA IN NRN ZONES.

WITH STRENGTH OF MID LEVEL WINDS...MDT-STG INSTBY...AND PROBABLY
SOME ENHANCED LOW LEVEL TURNING OF LOW LEVEL WINDS WITH BOUNDARIES
IN PLACE...WILL MENTION SVR FOR SWRN ZONES.

BEYOND OBVIOUS CONCERNS IN 1ST PERIOD...APPEARS AS THOUGH MAIN
SYNOPTIC FRONT WILL COME THROUGH DURING DAY ON SATURDAY.  LOW LEVEL
MOISTURE SHOULD STILL BE IN PLACE FOR AT LEAST ERN ZONES.  NOT SURE
HOW MUCH EFFECT TONIGHTS CONVECTION WILL HAVE ON POTENTIAL FOR
TMRW...BUT STILL SEEMS PRUDENT TO CARRY CHC POPS...HIEST IN EAST.
FRONT SHOULD CLEAR AREA SAT NIGHT.

TEMPS ALWAYS TOUGH WITH CLOUDS AND PCPN AROUND.  IN GENERAL...PREFER
WARMER FWC IN 1ST PERIOD AND THEN A FWC/FAN BLEND SEEMS APPROPRIATE
THEREAFTER.

.EAX...FF WATCH TONIGHT SOUTH OF A LINE FROM LEAVENWORTH KANSAS TO
FAYETTE MISSOURI.

JM

In the hours before

Special weather statement, May 26, 1:04 PM CDT, 5 hours 11 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT FRI MAY 26 2000

...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
TONIGHT...

FORECAST: THUNDERSTORMS WILL CONTINUE TO TRACK TO THE EAST THROUGH
CENTRAL MISSOURI THIS AFTERNOON...BUT SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS.  THUNDERSTORMS ARE EXPECTED TO DEVELOP
IN EASTERN KANSAS THIS AFTERNOON AND SPREAD EAST INTO MISSOURI BY
LATE AFTERNOON AND INTO TONIGHT.  THESE STORMS WILL HAVE THE
POTENTIAL OF BEING SEVERE...WITH THE MAIN THREAT BEING IN AN AREA
FROM ST JOSEPH...CHILLICOTHE...TO BOONVILLE...SOUTHWARD...
INCLUDING THE KANSAS CITY AND SEDALIA AREAS.  THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES MAY ALSO
OCCUR.

ANOTHER CONCERN THROUGH EAST CENTRAL KANSAS INTO WEST CENTRAL AND
CENTRAL MISSOURI WILL BE THE POTENTIAL FOR HEAVY RAIN. WITH THE RAIN
THAT WAS RECEIVED IN THOSE AREAS LAST NIGHT...THE GROUND IS WET
ENOUGH THAT IF ADDITIONAL HEAVY RAINS OCCUR TONIGHT...FLASH
FLOODING OR RIVER FLOODING MAY OCCUR.

EMERGENCY MANAGERS WILL NEED TO MONITOR THE SITUATION THIS AFTERNOON
AND TONIGHT AS SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOME
AREAS.

DISCUSSION: A WARM FRONT EXTENDING FROM CENTRAL KANSAS INTO
CENTRAL MISSOURI THIS AFTERNOON...WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. IN ADDITION...AREAS TO THE SOUTH OF THE
FRONT WILL LIKELY SEE SUNSHINE THIS AFTERNOON WHICH WILL ADD TO THE
DESTABILIZATION OF THE ATMOSPHERE. EVEN AREAS NORTH OF THE WARM
FRONT...INCLUDING NORTHERN MISSOURI...MAY SEE THUNDERSTORMS
DEVELOPMENT TONIGHT...BUT THE BETTER THREAT OF SEVERE WILL BE ALONG
AND TO THE SOUTH OF THE WARM FRONT BOUNDARY...WHICH THIS EVENING
SHOULD EXTEND FROM NEAR ST JOSEPH...TO NEAR BOONVILLE.

PC
Special weather statement, May 26, 5:15 PM CDT, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT FRI MAY 26 2000

...SEVERE THUNDERSTORMS AND HEAVY RAIN LIKELY THIS AFTERNOON AND
TONIGHT...

FORECAST: THUNDERSTORMS IN EASTERN KANSAS AND FAR NORTHWEST MISSOURI
WILL SPREAD NORTHEAST OVER THE OUTLOOK AREA TONIGHT. THESE STORMS
WILL LIKELY REACH SEVERE LIMITS. THE MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS...BUT ISOLATED TORNADOES MAY ALSO OCCUR.

ANOTHER CONCERN THROUGH EAST CENTRAL KANSAS INTO WEST CENTRAL AND
CENTRAL MISSOURI WILL BE THE POTENTIAL FOR HEAVY RAIN. WITH THE RAIN
THAT WAS RECEIVED IN THOSE AREAS LAST NIGHT...THE GROUND IS WET
ENOUGH THAT IF ADDITIONAL HEAVY RAINS OCCUR TONIGHT...FLASH
FLOODING OR RIVER FLOODING MAY OCCUR.

EMERGENCY MANAGERS WILL NEED TO MONITOR THE SITUATION TONIGHT AS
SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOME AREAS.

DISCUSSION: AN UPPER LEVEL DISTURBANCE MOVING INTO THE AREA FROM
WESTERN KANSAS WILL TRACK ALONG A WARM FRONT NEAR THE NEBRASKA
KANSAS BORDER. AREAS SOUTH OF THE WARM FRONT ARE VERY UNSTABLE...AND
WIND SHEAR IS FAVORABLE FOR ORGANIZED...SEVERE THUNDERSTORMS. STORMS
WILL FORM NEAR THIS WARM FRONT AND LIKELY BECOME SEVERE AS THEY MOVE
INTO MISSOURI.

GK/JM
Local storm report, May 26, 6:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTYu LOCATION....

0550 PM    2 N FORBES                MO   .88 INCH HAIL
05/26/00   HOLT                           REPORTED BY PUBLIC.
Local storm report, May 26, 6:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY> LOCATION....

0608 PM    8 W ATCHISON              KS   70 MPH TSTM GUST
05/26/00   ATCHISON                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:17 PM CDTSevere Thunderstorm WarningEAXDoniphan43 min
May 26, 5:52 PM CDTSevere Thunderstorm WarningEAXAtchison38 min
May 26, 6:05 PM CDTSevere Thunderstorm WarningEAXDoniphan40 min
May 26, 6:39 PM CDTSevere Thunderstorm WarningEAXJohnson66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.